The case takes place in North Dakota and involves a male patient in his early fifties with a past medical history of type 2 diabetes, hypertension, and hyperthyroidism for which he had been given propylthiouracil (PTU) since early 2010. The patient began to experience repeated low-grade fever about a year later. He then developed nausea and lack of appetite along with the recurrent low-grade fevers. The patient presented to the ER on a month later, where he was diagnosed with neutropenic fever, and a flow cytometry test determined he had a 1.5 white count and 20% neutrophils at admission. PTU medication was recorded in the medical record upon admission. The treating hematologist assessed that the fever could be of viral etiology, or that it could be related to a leukemic process given the patient’s family history of leukemia. The patient was discharged on a few days later on prophylactic antibiotics, with an appointment at a cancer center to rule out leukemic process. The treating hematologist performed a bone marrow aspirate and biopsy for evaluation of his pancytopenia over a week later. The report found no evidence for leukemia or non-Hodgkin’s B-cell or T-cell lymphoma, and noted the patient’s neutropenic fever of unknown etiology. The hematologist saw the patient once every two weeks until his 2nd hospitalization several months later, during which time he was the only doctor the patient was seeing.
During that two month period, the patient continued to experience low-grade fever, nausea, developing diarrhea, low WBC of 0.8-1.3, and neutropenia. Additionally, the neutropenia was consistently categorized as unexplained and there was no notation or discussion of the patient being on the PTU medication. A week after his original admission to the hospital, the patient’s temperature rose to 100.1 and he was admitted to another hospital and treated with antibiotics, blood transfusions, a GI consult, and an infectious disease consult. Infectious disease consult continued to classify the neutropenia as unexplained and did not feel that C. difficile, inflammatory bowel disease, or chronic diarrheal condition could be the likely cause. The first direct notation of the PTU medication is in a progress note after the patient’s transfer to the second hospital, which noted that “PTU causes Agranulocytosis” with impression of “Pancytopenia (PTU).” A second progress note written two days later notes “pancytopenia PTU d/cd.” After being discontinued, the patient’s WBC returned to normal levels. However, the patient had already contracted infection and coded four days after the second note was written due to septic shock. The infection was later identified as purpura fulminans.